Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 10, NWS Amarillo, TX

September 6, 2018Donley County, Texas

NWS Amarillo, TX issued this flash flood warning at Sep 6, 2018, 11:49 PM CDT for Donley County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 6, 2018, 11:49 PM CDT (04:49 UTC)
Expired
Sep 7, 2018, 2:45 AM CDT
In force
3 hr
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Flood severity
None

County Donley County, TX

The radar

The Amarillo radar (KAMA), 79 km from the middle of the area, began a volume at 04:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 4.8 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1535 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

553 
WGUS54 KAMA 070449
FFWAMA
TXC129-070745-
/O.NEW.KAMA.FF.W.0010.180907T0449Z-180907T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Amarillo TX
1149 PM CDT THU SEP 6 2018

The National Weather Service in Amarillo has issued a

* Flash Flood Warning for...
  Central Donley County in the Panhandle of Texas...

* Until 245 AM CDT.
          
* At 1148 PM CDT, gauge reports indicated thunderstorms producing
  heavy rain across the warned area. One to two inches of rain have
  already fallen. Flash flooding is expected.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3505 10109 3506 10065 3478 10064 3478 10109

$$

Ferguson
2 follow-up statements
641 
WGUS74 KAMA 070622
FFSAMA

Flash Flood Statement
National Weather Service Amarillo TX
122 AM CDT FRI SEP 7 2018

TXC129-070745-
/O.CON.KAMA.FF.W.0010.000000T0000Z-180907T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Donley TX-
122 AM CDT FRI SEP 7 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM CDT FOR
SOUTHWESTERN DONLEY COUNTY...

At 121 AM CDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain over the warned area. One to three
inches of rain have already fallen.  Flash flooding is expected.

Some locations that will experience flooding include...
Clarendon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3496 10109 3496 10076 3478 10081 3478 10109

$$

Ferguson
022 
WGUS74 KAMA 070736
FFSAMA

Flash Flood Statement
National Weather Service Amarillo TX
236 AM CDT FRI SEP 7 2018

TXC129-070746-
/O.EXP.KAMA.FF.W.0010.000000T0000Z-180907T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Donley TX-
236 AM CDT FRI SEP 7 2018

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN DONLEY COUNTY WILL EXPIRE
AT 245 AM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3496 10109 3496 10076 3478 10081 3478 10109

$$

Ferguson

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 6:43 PM CDT, 5 hours 6 minutes earlier.

Area forecast discussion, Sep 6, 6:43 PM CDT, 5 hours 6 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
643 PM CDT Thu Sep 6 2018

.AVIATION...
00Z TAF Issuance...GUY is currently in MVFR due to low
visibility/clouds from rain showers and will remain in MVFR the
rest of the TAF period due to low ceilings. MVFR conditions are
expected for AMA and DHT during the early morning hours tomorrow
due to low ceilings. Winds are mainly from the north northeast for
the entire TAF period with wind speeds between 5-15kts. Sky
conditions are OVC for the TAF period with the chance for low
clouds forming in the overnight/early morning hours.

Rutt

&&

.PREV DISCUSSION... /Issued 432 PM CDT Thu Sep 6 2018/

DISCUSSION...
For tonight through Friday night, an upper level shortwave trof
will track east across the central and southern high plains. Have
incorporated 30 pops across the fcst area for showers and tstms
tonight and Friday, reducing to slgt chc pops Friday night as the
shortwave trof axis moves east of the OK and TX Panhandles.

Dry weather is in the offing for Saturday thru the daytime hours
on Sunday. Another minor upper level shortwave trof is progged by
numerical weather models to drop sewd across the region Sunday
night with a threat of showers and tstms. Superblend pops seem a
bit on the high side so have lowered them to slgt chc values
since other models, including the ECMWF, are drier. A repeat
scenario is possible Monday night and have also undercut
superblend pops down to slgt chc values for the same reason
mentioned above.

An upper level ridge of high pressure is then slated to translate
into the area and remain in the vcnty later Tuesday through at
least Thursday. This will result in a return to dry weather along
with warmer temperatures. Medium range models are in general
agreement with the progged upper level pattern and were accepted.

Andrade

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

23/15
Hazardous weather outlook, Sep 6, 4:08 PM CDT, 7 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
408 PM CDT Thu Sep 6 2018

OKZ001>003-TXZ001>020-317-071100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
408 PM CDT Thu Sep 6 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms may develop across the Oklahoma and Texas Panhandles
through tonight. If storms form, they should remain below severe
levels at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible across most of the Oklahoma and
Texas Panhandles Friday, Friday night, Sunday night, and Monday
night. A few storms that develop will have the potential to
become strong, with gusty winds and small hail the primary
hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Andrade

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 1:41 AM CDTAreal Flood AdvisoryAMAArmstrong3 hr

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.